Conference Program (English)

International Conference on "Addressing Population Aging: Institutional and Public Policy Innovation"

School of Entrepreneurship and Management, ShanghaiTech University Employment and Social Security Research Center, Fudan University Australia-China Population Aging Research Center, University of New South Wales, Australia

June 27-28, 2018

ShanghaiTech University

Co-Organizers:

Hanming Fang, University of Pennsylvania and ShanghaiTech University John Piggott, University of New South Wales Zhigang Yuan, Fudan University

Chair: Hanming Fang

June 27, 2018

8:00-8:30am Arrival and Registration; Coffee/Tea/Snack

8:30-8:45am Welcome

Financial Innovation and Financial Behavior (30 Min Each)

8:45-9:15am Optimal Social Security Claiming Behavior under Lump Sum Incentives: Theory and Evidence

Raimond Maurer (Goethe University Frankfurt), **Olivia S. Mitchell** (Wharton School, University of Pennsylvania), Ralph Rogalla (St. John's University), and Tatjana Schimetschek (Goethe University Frankfurt)

9:15am-9:45am The Role of Home Equity for Retirement Financial Planning in China

Hazel Bateman (UNSW, Australia), Hanming Fang (University of Pennsylvania and ShanghaiTech University), Katja Hanewald (UNSW) and Shang Wu (UNSW)

9:45-10:15am Reforming China's Pension System **Yaohui Zhao** (Peking University)

10:15am-10:30am Tea/Coffee Break

Intergenerational Interactions (30 Min Each)

10:30am-11:00am Grandfathers and Grandsons: China's New Rural Pension Scheme and Child Health

Xi Chen (Yale University), Jinyang Yang (Virginia Tech University)

11:00-11:30am The Long-Run Consequence of China's Family Planning Policy on the Quality of Life in Old Age

Yi Chen (Jinan University) and Hanming Fang (University of Pennsylvania and ShanghaiTech University)

11:30am-12Noon Retirement Effect on Health Status and Health Behaviors in Urban China

Jin Feng (Fudan University), Qin Li (South China Agricultural University), James P. Smith (RAND Corporation)

12 Noon – 1:30pm Lunch

Multi-Pillar Pension System (30 Min Each)

1:30pm-2:00pm Determinants of Second Pillar Pension Reforms: Economic Crisis and Globalization

Joelle FONG (Lee Kuan Yew School of Public Policy, National University of Singapore)

2:00pm-2:30pm The Price China Pays for Building Multi-Pillar Pensions **Xinmei Wang** (The Institute of Population and Labor Economics, Chinese Academy of Social Sciences) and Jing Xu (Shanghai University of Finance and Economics)

2:30pm-3:00pm Missing Social Security Contributions: Does the Corporate Income Tax Rate Matter?

Xiaoyue Li (University of New Mexico), **Liu Tian** and Jing Xu (Shanghai University of Finance and Economics)

3:00pm-3:30pm Tea/Coffee Break

3:30pm-5:00pm **Policy Panel: Long-Term Care and Long-Term Care Insurance** (Surname in Alphabetical Order)

Each panel member will present for 15 minutes, followed by 30 minutes of Q&A and discussions

Chair: John Piggott (University of New South Wales, Australia)

Long term care in China: diagnosing the real demand, designing proactive policies, and responding to existing challenges

Bei Lu (CEPAR, University of New South Wales)

Exploration and practice of long-term care insurance pilot in Shanghai **Hong Xu** (Shanghai Municipal Department of Human Resources and Social Security)

Targeting Long-Term Care Services for the Chinese Elderly **Qing Zhao** (Social Security Studies Center, Wuhan University), Zhen Li (Renmin University of China)

Basic characteristics and reform path of social long term care insurance system in Shanghai

Renyao Zhong (Eastern China Normal University)

6pm-8pm Conference Dinner (by invitation only)

June 28, 2018

8:00-8:30am Arrival and Registration

Impact of Population Aging (30 min each)

8:30-9:00am Population Aging and Macro Economy **James Poterba** (Massachusetts Institute of Technology)

9:00-9:30am "Growing Pains" in Chinese Social Security System **Hanming Fang** (University of Pennsylvania and ShanghaiTech University) and Yi Zhang (Shanghai University of Finance and Economics)

9:30-10:00am Does expected replacement rate at retirement affect the consumption of the unretired? Evidence from China

Wei Zheng (Peking University), **Youji Lv** (Peking University), Ruo Jia (Peking University)

10:00am-10:30am Coffee/Tea Break

10:30-12 Noon **Policy Panel: Social Security Reform** (Surname in Alphabetical Order)

Each panel member will present for 15 minutes, followed by 30 minutes of Q&A and discussions

Panel Chair: Robert Clark (North Carolina State University and NBER)

Dewen Wang Actuarial balancing and China's pension reform (World Bank)

Feng Wang Fiscal Implications of Population Aging and Welfare Expansion in China (UC Irvine)

Zhigang Yuan Chinese Population Aging and Financial Transformation (Fudan University)

Bingwen Zheng The Status and Issues of the Internet Economy Employment
Group Participating Social Insurance in China. (Director, CASS Center for
International Social Security Studies, Chinese Academy of Social Sciences)

12 Noon, Lunch